SEARCH

SEARCH BY CITATION

Keywords:

  • Human immunodeficiency virus (HIV);
  • AIDS;
  • Movement disorders;
  • Parkinsonism;
  • Basal ganglia;
  • Dementia

Abstract

We describe six patients with parkinsonism and another 10 patients with parkinsonian features with human immunodeficiency virus (HIV) infection. In 50% of these patients, the symptoms were precipitated by neuroleptics. In the remaining patients, no obvious cause other than HIV infection was identified. Discontinuation of the neuroleptics produced complete recovery in one patient and partial or no response in others. Rapid progression of parkinsonism was noted in two patients, one of whom was treated with high-dose zidovudine (AZT) and benztropine. We conclude that patients with AIDS are at risk of developing an akinetic parkinsonism which may be precipitated by the use of neuroleptics, response to treatment is variable, and parkinsonism may be another primary HIV-induced syndrome.